Alert archive / Colorado / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 154, NWS Denver/Boulder, CO

August 23, 2007Douglas County, Elbert County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 23, 2007, 4:24 PM MDT for Douglas County, Elbert County, Colorado. It was in force for 33 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 23, 2007, 4:24 PM MDT (22:24 UTC)
Expired
Aug 23, 2007, 4:57 PM MDT
In force
33 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

Counties Douglas County, CO, Elbert County, CO

The radar

The Denver radar (KFTG), 40 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 23, 4:25 PM MDTHAIL 13 E Castle Rock, CO
Aug 23, 4:25 PM MDTHAIL 13 Ne Castle Rock, CO
Aug 23, 4:25 PM MDTHAIL 1.253 E Castle Rock, CO
Aug 23, 4:26 PM MDTHAIL 1.253 Ne Castle Rock, CO
Aug 23, 4:34 PM MDTHAIL 0.753 Ne Franktown, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 23, 4:18 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 10.4 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2007-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2007-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-356 J/kg
Mixed-layer LCL
1039 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 232224
SVRBOU
COC035-039-232315-
/O.NEW.KBOU.SV.W.0154.070823T2224Z-070823T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
424 PM MDT THU AUG 23 2007

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN ELBERT COUNTY IN EAST CENTRAL COLORADO
  NORTHEASTERN DOUGLAS COUNTY IN NORTHEAST COLORADO

* UNTIL 515 PM MDT

* AT 424 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 2 MILES NORTHEAST OF CASTLE ROCK...OR ABOUT 24
  MILES SOUTH OF DENVER...MOVING EAST AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO THE
  PINERY...PONDEROSA PARK...PARKER...FRANKTOWN...ELIZABETH AND CASTLE
  ROCK.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 3956 10488 3930 10486 3932 10455 3956 10455

$$

RJK
2 follow-up statements
000 
WWUS55 KBOU 232241
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
440 PM MDT THU AUG 23 2007

COC035-039-232315-
/O.CON.KBOU.SV.W.0154.000000T0000Z-070823T2315Z/
ELBERT CO-DOUGLAS CO-
440 PM MDT THU AUG 23 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR NORTHEASTERN DOUGLAS AND NORTHWESTERN ELBERT COUNTIES...

AT 440 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED 2 MILES NORTHWEST OF PONDEROSA PARK...
OR ABOUT 27 MILES SOUTHEAST OF DENVER...MOVING EAST AT 30 MPH.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO THE
PINERY...PONDEROSA PARK...PARKER...FRANKTOWN...ELIZABETH...CASTLE
ROCK AND SOUTH CENTRAL AURORA.

HAIL UP TO 1 INCH IN DIAMETER HAS BEEN REPORTED WITH THIS STORM 3 
MILES NORTHEAST OF CASTLE ROCK AT 4:26 PM MDT.

TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 3956 10488 3930 10486 3932 10455 3956 10455

$$

RJK
000 
WWUS55 KBOU 232257
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
456 PM MDT THU AUG 23 2007

COC035-039-232306-
/O.CAN.KBOU.SV.W.0154.000000T0000Z-070823T2315Z/
ELBERT CO-DOUGLAS CO-
456 PM MDT THU AUG 23 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DOUGLAS AND
NORTHWESTERN ELBERT COUNTIES IS CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND EXITED 
THE AREA.  THE STORM DID PRODUCE 1 INCH AROUND THE CASTLE ROCK AREA.


LAT...LON 3956 10488 3930 10486 3932 10455 3956 10455

$$

RJK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:47 PM MDT, 1 hour 37 minutes earlier.

Area forecast discussion, Aug 23, 2:47 PM MDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
247 PM MDT THU AUG 23 2007

.SHORT TERM...A BROAD UPPER LEVEL TROUGH OVER THE WESTERN U.S. IS
CURRENTLY CENTERED OVER UTAH. A SHORT WAVE AHEAD OF IT IS LOCATED
OVER THE NORTHERN UTAH/COLORADO BORDER. THIS WAVE IS TRIGGERING
SHOWERS AND THUNDERSTORMS OVER NORTHERN COLORADO AND SOUTHERN
WYOMING. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO INCREASE OVER
NORTHEAST COLORADO AS THIS WAVE APPROACHES. A MOIST EASTERLY UPSLOPE
FLOW WILL HELP PROVIDE MOISTURE FOR THIS SYSTEM.

LOW CLOUDS HAVE KEPT THE FORECAST AREA COOL WITH TEMPERATURES
STRUGGLING TO CLIMB ABOVE 70 DEGREES. SKIES ARE CLEARING SOME OVER
LINCOLN AND ELBERT COUNTIES...SO SOME ADDITIONAL HEATING IS LIKELY
TO OCCUR. THE SEVERE THREAT WILL MAINLY BE LIMITED TO THE SOUTHEAST
ZONES WHERE THE STRONGER HEATING/GREATER INSTABILITY WILL BE.

NORTHWEST FLOW ALOFT BEHIND THE UPPER LEVEL TROUGH WILL BE OVER THE
AREA FRIDAY. THIS WILL RESULT IN WARMER AND DRIER CONDITIONS. WILL
KEEP ISOLATED THUNDERSTORMS IN THE FORECAST FOR FRIDAY AFTERNOON DUE
TO SOME INSTABILITY IN THE AFTERNOON.

.LONG TERM...STRONG RIDGING THIS WEEKEND WITH SWLY FLOW ALOFT DRIVES
TEMPERATURES WELL ABOVE AVERAGE ACROSS OUR COUNTY WARNING AREA.
MODELS ALSO SHOW DRYING AT ALL LEVELS WITH SFC DEWPOINTS DIPPING
INTO THE 30S ON THE PLAINS POSSIBLY AS EARLY AS SATURDAY AFTERNOON
AND ALMOST CERTAINLY ON SUNDAY WITH MODERATE SUBSIDENCE AT
MID-LEVELS AND DOWNSLOPE FLOW OFF THE FRONT RANGE. NORMAL MAX
TEMPERATURES ON THE PLAINS IN THE LOWER/MID 80S THIS TIME OF THE
YEAR. BUT WITH INCREASED SUNSHINE AND 700 MB TEMPERATURES UP AROUND
17C SHOULD SEE AFTERNOON READINGS UP AROUND 90F ON SATURDAY AND
LOWER/MID 90S BY SUNDAY. HIGH COUNTRY SHOULD SEE ALSO UNDERGO A
SEVERAL DEG WARMING OVER THE WEEKEND WITH CENTRAL MOUNTAIN VALLEY
LOCALS IN THE LOWER 80S BY SUNDAY.

BY THE START OF NEXT WEEK SHOULD SEE A FAIRLY DRAMATIC SHIFT TO MORE
SEASONAL WEATHER CONDITIONS. THE UPPER RIDGE CENTERED OVER THE SRN
ROCKY MTN REGION PROGGED TO SHIFT EAST OVER THE GREAT PLAINS AS A
DEEP MID-UPR LEVEL TROUGH MAKES ITS WAY ACROSS THE PACIFIC
NORTHWEST. THE RESULTANT COOLING ALOFT AND AN INFLUX OF MID-UPR
LEVEL MOISTURE UP FROM THE DESERT SOUTHWEST AND NRN MEXICO SHOULD
SEND TEMPERATURES DOWN AND PRECIPITATION CHANCES UP AT LEAST
SLIGHTLY THROUGH THURSDAY. MODELS SHOW A RESPECTABLE MID-LEVEL
IMPULSE EJECTING FM THE BASE OF THE WESTERN TROUGH ON SUNDAY AND
PASSING OVER WY AND NRN CO ON MONDAY. WIND AND TEMP FIELDS ALSO SHOW
A WEAK COLD FRONT ACCOMPANYING THIS DISTURBANCE. BASED ON THE LATEST
GFS RUN...SHOULD SEE AN INCREASE IN CLOUD COVER SUNDAY NIGHT AND
MOSTLY CLOUDY TO OVERCAST SKIES ON MONDAY WITH MODEST QG ASCENT OVER
THE AREA WITH PASSAGE OF THE SHORTWAVE AROUND MIDDAY. HAVE RAISED
POPS EVERYWHERE BY AT LEAST 10 PCT WITH SCATTERED COVERAGE IN THE
HIGH COUNTRY. LATER SHIFTS MAY EVEN RAISE THEM MORE SHOULD TREND IN
THE MODELS CONTINUE.

BY LATE ON TUESDAY...COULD SEE PASSAGE OF ANOTHER EVEN STRONGER
FRONTAL SYSTEM WHICH MAY SEND TEMPERATURES EVEN LOWER DURING LATTER
HALF OF THE WEEK. FOR NOW WILL MAKE MINIMAL ADJUSTMENTS TO
TEMPERATURE AND PRECIPITATION PROBABILITY GRIDS BEYOND WEDNESDAY.

&&

.AVIATION...MOIST EASTERLY UPSLOPE WINDS WILL CONTINUE TO BRING LOW
CLOUDS TO NORTHEAST COLORADO THROUGH FRIDAY MORNING. CEILINGS WILL
REMAIN IN THE 2500 TO 5000 RANGE THROUGH THE EVENING. AFTER
MIDNIGHT...CEILINGS WILL LIKELY DROP INTO THE 1000 TO 2500 FEET
RANGE AND ISOLATED LOCATIONS CAN SEE CEILINGS BELOW 1000 FEET.
PATCHY FOG WILL ALSO BE POSSIBLE AFTER MIDNIGHT. SCATTERED TO
NUMEROUS THUNDERSTORMS ARE EXPECTED BETWEEN 21Z AND 06Z ACROSS
NORTHEAST COLORADO.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MEIER/BAKER
Hazardous weather outlook, Aug 23, 3:09 PM MDT, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
309 PM MDT THU AUG 23 2007

COZ030>051-241200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
309 PM MDT THU AUG 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

FOR TODAY AND TONIGHT...AN UPPER LEVEL SYSTEM COMBINED WITH A MOIST
UPSLOPE FLOW AT THE SURFACE HAS BEGUN TO TRIGGER SHOWERS AND A FEW
THUNDERSTORMS OVER THE FOOTHILLS AND URBAN CORRIDOR.  STORMS WILL
BE MOST NUMEROUS ACROSS ALONG THE WYOMING BORDER...BUT COOLER
TEMPERATURES TODAY WILL LIMIT THE AMOUNT OF SEVERE WEATHER.  THE
BEST CHANCE OF SEVERE STORMS WILL BE OVER THE PALMER DIVIDE
INCLUDING ELBERT AND LINCOLN COUNTIES LATE THIS AFTERNOON AND
EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LOOK FOR THE CHANCE OF THUNDERSTORMS TO DECREASE FRIDAY AND SATURDAY
AS THE ATMOSPHERE BEGINS TO SLOWLY WARM AND DRY UNDER A RIDGE OF
HIGH PRESSURE. BY SUNDAY...EXCEPT FOR A FEW LATE DAY STORMS OVER THE
MOUNTAINS...DRY CONDITIONS WILL PREVAIL. HOWEVER BY EARLY NEXT WEEK
THUNDERSTORMS WILL RETURN TO THE OUTLOOK AREA EACH AFTERNOON AND
EVENING WITH THE PASSAGE OF A SERIES OF WEAK UPPER LEVEL WEATHER
DISTURBANCE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR THE PALMER DIVIDE AREA.

RTG/BAKER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 6:33 PM MDTSevere Thunderstorm WarningBOUArapahoe, Douglas, Elbert40 min
Aug 22, 6:39 PM MDTSevere Thunderstorm WarningBOULincoln66 min
Aug 22, 6:57 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln48 min
Aug 22, 9:53 PM MDTSevere Thunderstorm WarningBOULarimer, Weld52 min
Aug 22, 11:16 PM MDTSevere Thunderstorm WarningBOULarimer, Weld32 min
Aug 22, 11:31 PM MDTFlash Flood WarningBOUWeld2 hr
Aug 23, 5:19 PM MDTSevere Thunderstorm WarningBOUElbert41 min
Aug 23, 5:43 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln62 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.